A note from Dr. Harper: You may have seen reports that individuals with cosmetic facial fillers might experience side effects from the Moderna Covid-19 vaccine. I want to break this down for you.
This information is coming out of an FDA Advisory Committee briefing. Out of approximately 30,000 trial participants, three people who had used dermal fillers had a reaction. This was mostly localized swelling that either resolved on its own or after treatment with antihistamines and systemic steroids. It is most likely renewed inflammation in the areas of previous fillers due to the body’s increased immune response as a response to the vaccine. There is no data on the type of filler or a timeframe from procedure except for one report in a patient who had fillers 6 months prior to getting the vaccine. None of the other vaccine trials saw this reaction.
Bottom line: While dermal filler patients should be aware of the possibility of localized swelling in response to the Moderna COVID-19 vaccine, it's important to remember that these cases are rare and the effects, thus far, have been easily treatable. All patients should consider the benefits of receiving the vaccine along with the reported risks, and speak to their health care provider if they have any particular concerns. In my opinion, this shouldn't stop anyone from getting the vaccine—or from getting facial filler.
Please let me know if you have any questions or concerns. Have a very happy New Year and here’s to brighter days ahead!